| || |
- 1 Post By BERogue
Prednisone and Neuropathy
Prednisone and Neuropathy
I've developed severe and chronic nerve pain in every part of my body progressively over the past 10 months...one week after taking prednisone for 4 weeks after a severe bout of poison ivy, oak and sumac last September 2004. I took the prednisone for 2 weeks and stopped suddenly. Then when I experienced nerve pain 1 week later, took it again for 1 week and decreased it the fourth week. Then I was fine for 1 week until it started again.Could the prednisone or the poison ivy have caused the nerve pain? Is there a way to test for the connection? No neurologist offers any explanation for my pain nor will confirm the connection. No nerve pain such as Elavil, Cymbalta, Neurontin etc... helps to relieve the pain.If Prenisone could be the cause what can I do to prove or cure it? Any ideas???
i am so glad to read your post and i hope your around to answer. my brother went through the very same thing with poison ivy etc and he doc gave him prednisone. his rash was on his tesciles and it was really bad. now he not only has neuropathy he also has diabetes II. i truly hope your better and all is well. it will give my brother hope at present he has it in his feet and hands and is walking 20 minutes a day to keep his circulation up in his feet. but he walks like a very old person. at present he is burning more calories than he can eat in order to keep active. he is 6 2 and wieghs 182. he was 240lb.s
Prednisone and Neuropathy
I am quite interested in your current status. I too had a similar experience while taking prednisone. The event occurred about a year ago and while the pain is diminishing, it has been a long year of frustration. When I asked the doc about a potential tied between predisone and PN, he said there is none. I feel differently, just too many coincidences. Thanks for any updates
i take prednisone intermittently (it says so on my medic alert bracelet) when my asthma gets out of hand. and it is also used for allergic reactions, which sounds like the poison ivy reaction. as far as i know it doesnt cause any pain, and im not a doctor but i guess i just wanted to tell you that.
all i know, is when my asthma is really really bad, thats about all that sorts me out.
Hi interested in your reaction to prednisone. Have been given this drug for 7 weeks june-august this year. Also reacted with nerve pain in arms and legs, cold hands/feet, shivers. Doctor said hypersensitized the nerves, rare reaction,. very difficult. You said it is getting better what did you do to come right, did you take anything to help it, naturally? Am very worried, and desperate. Medical not much help. Was on for bowel condition, 40 mg went down over 7 weeks period. Please can you post back, as nobody else I know has had a reaction like this to prednisone.
Last edited by diana001; 11-09-2009 at 01:16 AM.
Sorry...I can't be of much help. it has been a year now; $50k+ in blood tests, spinal taps, and MRIs have produced no (as in nothing at all) indication of what brought this on. The doc stands by his assessment that Prednisone had nothing to do with it. The pain has lessened from a 7/8 to 3/4 over time without treatment and now heading into treatment (nerve block) to try to get in down to even more.
Last edited by ddcmod; 05-19-2015 at 06:59 PM.
I know this is old but has anyone else experienced these symptoms? Any updates from previous posters?
I have had a similar situation.
Originally Posted by watta40
I had low back pain September 2014 nothing unbearable. Went to a chiropractor. Started stretching and that fixed it for about a year.
It slowly came back about August 2016 I hadn't stretched in over 8 months. I bought a new bed thinking that might be the issue.
Turned out I was allergic to the bed I just bought. I got a red rash all over my body. The walk in clinic I went to gave me prednisone week long dose pack. The rash went away and I put a hypo allergenic mattress cover on the bed. I was pain free during this period until this happened.
-------While tapering down I had a couple nights where my left shoulder hurt intensely for about an hour. It still hurt the next day for a while.
I went to the clinic again just to tell the doctor what happened. He said you just slept on it wrong and was going to prescribe me more prednisone. I told him, no and explained that I thought it was the prednisone that casused it. He said prednisone has no side effects. I told him bull and left.
--------A couple days later my back starts to hurt again. Only this time it is accompanied by a worse horrible pain in the back of my right thigh and buttocks.
The type of pain that standing and sitting makes you sweat from. sweating from just the pain alone. It was bad, reminded me of the shoulder pain but worse and never ending unless lying down.
So I go and see a primary care doctor. Because of the back, thigh, and buttocks pain.
I explained the same story to him and the prednisone issue.
He prescribes Ibuprofen, flexeril, hydrocodon, and a week dose pack of Methyl-prednisone.
I reminded the doctor to remember the story I just told him. About the prednisone and shoulder pain and that this buttocks and leg pain is new since taking prednisone. He reassured me that it was needed to treat my symptoms was unrelated and I had to take it.
So I took his cocktail faithfully. I felt much better until...
--------On the last three nights of tapering down methyl-prednisone this occurred;
First night left shoulder hurts intensely for about 1 hour.
Second night Right Shoulder hurts intensely for about 1 hour.
Third night both shoulders hurt (at the same time) intensely for about 1 hour.
When I say intensely, I mean I couldn't sleep. I couldn't even really move the painful arm very much. it did hurt to move the arm. But when I say I couldn't move the arm very well. I mean it was like I didn't have the strength to lift my arm. It was like it was dying. I just laid in agony till it stopped.
------After the dose pack of methyl prednisone was out. it may have been a day or 2. Then the intense pain comes back through the rest of the cocktail I'm still taking. Then the back of my thigh goes numb along with the right side of my right testical. and I no long have the strength to stand on the ball of my right foot. Its like the muscle just vanished.
My boss told me to stay home until I was better at this point.
The primary care doctor refers me to a neurologist. Which took a week to get to see.
The neurologist watches me walk. Then does the sharp tactile wheel test for numbness, through my pants.
Then she just schedules me for PT 2 weeks out was the soonest.
A week goes by I'm out of Ibuprofen and PC doctor says he wont give me more. I'm at a level of pain I didn't even know was possible. I'm talking hell has no secrets from me kind of pain. unbelievable torturous pain, The Spanish inquisition would have loved to know how to cause this pain. I go to the ER and they give me Ibuprofen and a shot of morphine and send me on my way.
Next day I go to a massage therapist and she watched me walk. said my hip was out of alignment. Did a massage and at the end did something with my hip and it popped. the next day it felt like the nerve was unpinched. It still hurt mind you but it felt like the pressure was off it or it was out of the bind it was in.
Since then its been getting better.
A week later I went to my PT at the neurologist. They did x-rays on the visit 2 weeks ago. They unconfidently told me I had degenerative disc disease. When I say unconfidently I mean it sounded like they were guessing. They sounded like my cousin as if he was guessing at what's wrong with my car. let me tell you that was the biggest joke I've seen. I went for 4 visits. the only thing they did was ask if I was stretching. hook me to a TENS unit or to some penetrating heat wand. I stopped going to them.
I went to a chiropractor who diagnosed me with herniated disc. The stretches he gave me seemed to help.
I told him about the prednisone events. He said I could have further injured myself while on prednisone and had an analgesic response. I doubt I further injured myself while on them. As I worked in retail and have done the same things for so long.
But today is a little over 3 months since I stopped going to work. I still can't stand or sit for prolonged periods. I don't know how much longer it will be till I'm good enough to actually do normal stuff. but I've been stretching and walking since seeing the massage therapist. I still can't stand on the ball of my right foot but its getting better. I don't have any numbness that I've found.
I haven't taken ANY medication in about 2 months.
My days now consist of stretching, walking, little/easy jobs/chores and resting.
If I irritate the nerve I have to stretch it out, the sooner the better. Walk then stretch it out. Even resting after a bit I have to stretch it out.
Due to the series of events I totally blame prednisone. I think the hip out of place arose from the intense pain and muscle spasms in that area.
I think that now my body is trying to fix a nerve issue, a muscle issue and a chemical issue created by prednisone.
I no longer trust the highly revered medical community.
I recommend that nobody take prednisone and to treat the medical community. As if they stopped learning when the left college with a degree. Then they started getting paid to keep you on drugs.
If you have ever worked in repair or service. You know that you can't assume you know everything. You have to analyze each situation on its own. You can never stop learning. Because when you stop learning you can not progress and you become a liability.
If you made it through all of that congratulations. Hope we all get better soon.